You know them as the “good” bacteria that can help keep your gut healthy—so are there any side effects of probiotics? The short answer is yes, because nobody’s perfect.
If you’re reading this, it means you’ve heard all about how great probiotics can be for your gastrointestinal and immune health.
But there are a few things you might want to know about Lactobacillus, Bifidobacterium and the gang before they surprise you.
So, here’s a cheat sheet of some of the potential side effects of probiotics that you might encounter within the first couple of weeks of taking your probiotics (yes, bloating is one of them).
When protein-rich foods are fermented, they can produce biogenic amines like antihistamine and tryptamine.
Some studies suggest that these amines can affect your central nervous system and either increase or decrease blood flow, which can cause headaches or migraines.
How to Manage It: Get your probiotics in a supplement form (the way we like ‘em), instead of from fermented food.
If you develop allergy-like symptoms after you start taking probiotics, don’t stress. It doesn’t necessarily mean you’re allergic to them—you might just be sensitive to histamines.
In some people, certain strains of bacteria can increase histamine levels in the GI tract, so the body reacts the same way it would to an allergen. Too much histamine, and you might end up with a runny nose, itchy eyes or shortness of breath.
How to Manage It: If you’re overly sensitive to histamines, avoid probiotics that come from fermented foods like yogurt, kimchi and kombucha. Go ahead and experiment with other strains to find one that works for you.
Ah, the irony. One of the potential side effects of probiotics really can be quite crappy.
Although probiotics can actually help with chronic diarrhea, you might find that your poop isn’t quite right after starting them, and that’s OK. Your body should sort itself out within a week or two and you’ll be back to regular programming.
How to Manage It: Try taking your supplements on an empty stomach to help mitigate the risk of diarrhea. And remember to drink lots of water!
Bloating and Gas
You knew we would end up here. Yes, if you’re experiencing some gastrointestinal issues after taking your probiotics you’re not alone.
This phenomenon is a little something called the Herxheimer Reaction. Definitely not as scary as the name sounds. You can read more about it here, but essentially it means your gut is working overtime getting used to the influx of new bacteria, and things are gonna get gassy. Sorry.
How to Manage It: Drink lots of water. Eat anti-inflammatory foods. Avoid alcohol. Get your sweat on. Dry brush your body. Say goodbye to your skinny jeans for a bit, and embrace that stretchy pant life.
The moral of the story here: Sometimes diarrhea means good things are happening. Stick with your probiotics until your body finds its groove and you’ll be glad you did.